July 27, 2005 (Rio de Janeiro, Brazil) -- In the latest research to suggest that the popular cholesterol-lowering drugs known as statins are good for more than the heart, a new study hints that the medications may help curb the spread of HIV throughout the body.
In the study of nearly 4,000 HIV-infected people, those taking statins tended to have lower levels of the virus in their blood compared with those not taking the medications, says researcher Homayoon Khanlou, MD, of the AIDS Healthcare Foundation in Sherman Oaks, Calif.
"The use of statins may improve, although modestly, control of the virus," Khanlou tells WebMD. Even a little improvement may be noteworthy given the large number of HIV-infected people who are taking AIDS medications called protease inhibitors, he says.
Statins Linked to Lower HIV Levels
For the study, the researchers first looked at HIV control in 2,282 HIV-infected people who were taking a protease inhibitor, 315 of whom were also taking a statin for at least 12 months.
The study showed that 84% of those taking statins had low levels of HIV in their blood, compared with 67% of those not on statins.
Then the researchers looked at 1,487 HIV-infected people who were taking some type of AIDS medication other than a protease inhibitor; 163 of these people were also on a statin.
The researchers did not look at whether the type or dose of statins affected the results, although they hope to do so in the future.
Also, the information about statins is based on medical records, so it's not possible to say whether the people who were given the drugs actually took them properly.
Provocative but More Info Needed
It makes sense that statins could have an anti-HIV effect, Khanlou says, as laboratory studies suggest they may block an enzyme critical for HIV replication and spread.
Further study is warranted, agree researchers who heard about the results at a meeting of the International AIDS Society.
William F. Owen Jr., MD, an AIDS specialist at California Pacific Medical Center in San Francisco, tells WebMD that while preliminary, "the findings are very provocative."
In the meantime, researchers warn that HIV-infected people shouldn't start taking statins unless prescribed by their doctors for high cholesterol. Side effects of statins include gas, constipation, and a rare but potentially serious form of muscle damage.